Hail, Hardeman
- When
- March 15, 1:42 PM CST to 1:47 PM CST
- Where
- Hardeman County, Toone
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.350, -88.970
An upper level disturbance moving from the southern plains into the Mid-South triggered scattered showers and thunderstorms across West Tennessee during the afternoon hours of March 15, 2012. Some of the storms were severe with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance moving from the southern plains into the Mid-South triggered scattered showers and thunderstorms across West Tennessee during the afternoon hours of March 15, 2012. Some of the storms were severe with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 15, 12:34 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 134 PM CDT THU MAR 15 2012 .UPDATE... UPDATED FOR THE 18Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 946 AM CDT THU MAR 15 2012/ DISCUSSION... SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS MORNING WITH TEMPERATURES RANGING FROM THE MID 60S TO THE LOWER 70S. SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF SOUTHEAST MISSOURI THIS MORNING AND THIS ACTIVITY IS MOVING NORTHEAST. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS UPPER LEVEL SHORTWAVE MOVES FROM WESTERN ARKANSAS INTO THE OHIO VALLEY. WILL UPDATE FORECAST TO REMOVE MORNING WORDING BUT NO OTHER CHANGES ARE NEEDED AT THIS TIME. ARS && .PREV DISCUSSION... /ISSUED 607 AM CDT THU MAR 15 2012/ ANOTHER WARM NIGHT ACROSS THE MIDSOUTH WITH A LIGHT SOUTHERLY BREEZES AND INCREASING MID AND HIGH LEVEL MOISTURE. TEMPERATURES WERE IN THE 60S AT MOST LOCATIONS...WITH A FEW UPPER 50S DOTTED ACROSS NORTH MISSISSIPPI. FOR TODAY AND TONIGHT...HAVE CHANGED LITTLE IN THE ONGOING THINKING FOR THE NEXT 24 HOURS. CURRENT WATER VAPOR SHOWS NEXT SHORTWAVE TO FLATTEN THE RIDGE NOW MOVING INTO THE TEXAS PANHANDLE. MODELS ARE IN AGREEMENT THAT THIS ENERGY WILL MOVE ACROSS THE OZARKS THIS AFTERNOON REACHING THE TENNESSEE RIVER VALLEY LATER THIS EVENING. THIS TRIGGER COUPLED WITH AFTERNOON CAPE VALUES EXCEEDING 2000 J/KG...AND LAPSE RATES AS STEEP AS 8C SHOULD LEAD TO SCATTERED STRONG TO SEVERE STORMS. ISOLATED ELEVATED STORMS MAY DEVELOP THIS MORNING...BUT BY 18Z FORECAST SOUNDINGS SHOW NO CAP ALLOWING CONVECTION TO TRANSITION TO SURFACE BASED. COVERAGE LOOKS GREATEST NORTH OF INTERSTATE FORTY...HOWEVER THAT FOCUS/ORGANIZATION APPEARS TO SHIFT SOUTH DURING THE EVENING AND OVERNIGHT HOURS TOWARDS GREATER INSTABILITY. THEREFORE...HAVE DECIDED TO PUT THE ENTIRE MIDSOUTH UNDER A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT. WIND SHEAR PROFILES ARE WEAK...SO MAIN THREATS WILL BE WIND AND HAIL. HIGHS WILL AGAIN BE NEAR RECORD VALUES...WITH MANY LOCATIONS TOPPING 80F. FRIDAY AND SATURDAY...THE PATTERN WILL CHANGE LITTLE THIS PERIOD WITH THE MIDSOUTH CONTINUING TO SEE WEAK DISTURBANCES IN AN UPPER SOUTHWEST FLOW. THOUGH THE CAP STRENGTHENS SOMEWHAT OVER NORTHEAST MISSISSIPPI...SO HAVE LEFT RAIN CHANCES FURTHER WEST AND NORTH. TEMPERATURES WILL REMAIN FIFTEEN TO TWENTY DEGREES ABOVE NORMAL FOR MID MARCH. SUNDAY AND MONDAY...A VERY MERIDIONAL FLOW WILL BE SEEN OVER THE U.S. WITH A DEEP TROUGH IN THE WEST AND RIDGE IN THE EAST. BOTH THE LATEST GFS AND EURO ARE IN GOOD AGREEMENT ON BOTH 500MB HEIGHT PLACEMENT AND TIMING. FOR THE MIDSOUTH RECORD TEMPERATURES WILL CONTINUE TO BE FELT WITH SLIGHTLY LOWER AFTERNOON RH'S. RAIN CHANCES WILL BE MINIMAL AND MORE CONFINED TO ACROSS THE FAR NORTH WHERE THE CAP WILL BE WEAKER. TUESDAY THROUGH THURSDAY...THE LONG RANGE MODEL SOLUTIONS CONTINUE TO SHOW THE APPROACHING WESTERN TROUGH BECOMING CUTOFF AS IT MOVES INTO THE SOUTHERN PLAINS. A STRONG SOUTH TO NORTH MOISTURE FEED WILL BE IN PLACE FROM TEXAS INTO IOWA AT THE BEGINNING OF THIS PERIOD. THE EURO HAS THIS PRECIPITATION INCHING ITS WAY TO THE MIDSOUTH BY LATE TUESDAY...WITH THE GFS ABOUT 9 HOURS SLOWER. RAIN CHANCES SHOULD BEGIN AS EARLY AS TUESDAY AFTERNOON. A STRONG TO SEVERE STORM WILL ALSO BE POSSIBLE EACH DAY AS THE CUTOFF LOW LINGERS IN THE ARKLATEX. TEMPERATURES ARE EXPECTED TO BE SLIGHTLY COOLER WITH A WATCHFUL EYE ON POTENTIAL FLOODING. JAB && .AVIATION... VFR CEILINGS WILL PERSIST THROUGH THE PERIOD WITH THE EXCEPTION OF LOCATIONS THAT GET DIRECTLY IMPACTED BY THUNDERSTORMS. IN THIS SITUATION...CIGS WOULD DROP TO SUB-VFR CONDITIONS...BUT CONFIDENCE IN A DIRECT IMPACT AT ANY TAF SITE IS TOO LOW AT THIS TIME. MAINTAINED VCTS AT ALL SITES THROUGH THIS EVENING WITH GUSTY SOUTHWEST WINDS CONTINUING. THUNDERSTORM CHANCES MAY DIMINISH THIS EVENING BUT THERE STILL MAY BE SOME STORM ACTIVITY THEREFORE MAINTAINED A CB GROUP. ADDITIONAL THUNDERSTORM POTENTIAL WILL DEVELOP AGAIN ON FRIDAY. LIGHT WINDS WILL PERSIST TONIGHT THEN INCREASE AGAIN FROM THE SOUTHWEST ON FRIDAY MORNING. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 65 82 63 82 / 30 20 10 20 MKL 60 80 57 82 / 40 30 20 20 JBR 60 79 59 79 / 30 30 20 30 TUP 61 81 59 84 / 20 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 316 AM CDT THU MAR 15 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161030- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 316 AM CDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS THE MIDSOUTH. LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL CHANCES FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AND AGAIN DURING THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. JAB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
142 PM CDT THU MAR 15 2012
TNZ090-151915-
HARDEMAN TN-
142 PM CDT THU MAR 15 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...
HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND WINDS AT LEAST
40 MPH WAS LOCATED 5 MILES SOUTHWEST OF BOLIVAR AT 142 PM
CDT...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HARDEMAN COUNTY...INCLUDING LOCATIONS NEAR BOLIVAR AND
CHICKASAW STATE FOREST...SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3509 8907 3525 8917 3543 8886 3524 8878
3523 8878
TIME...MOT...LOC 1842Z 237DEG 16KT 3522 8902SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
151 PM CDT THU MAR 15 2012
TNZ089-090-151915-
FAYETTE TN-HARDEMAN TN-
151 PM CDT THU MAR 15 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...
SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF LAGRANGE AT 152 PM
CDT...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3509 8906 3499 8927 3500 8930 3509 8939
3526 8917
TIME...MOT...LOC 1852Z 228DEG 18KT 3510 8923The Memphis radar (KNQA), 82 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
12 hail. Local standard time, as filed.
Nickel to quarter size hail fell in Lexington.
Dime to quarter size hail in Buchanan.
Quarter size hail fell on Highway 64 just west of Bolivar.
Penny size hail fell on Highway 57 near Big Hill Pond State Park.
Quarter to half dollar size hail fell in Eastview near the intersection of Highway 57 and Highway 45.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373024, 373034, 373043, 373054, 373078, 373081, 373079, 373080, 373082, 373083, 373084, 373085.